Over 250 drug-related deaths occur every day in the United States, and the opioid epidemic continues to be a major public health concern. Fentanyl is involved in more deaths of Americans under 50 than any cause of death, including heart disease, cancer, homicide, suicide and other accidents.
Today (May 9) is National Fentanyl Awareness Day; founded by parents who have lost loved ones to this crisis and supported by a coalition of issue-area experts, corporations, nonprofits, schools, families and elected officials who are coming together to spread the word. Learn more about the risks associated with fentanyl and what you can do to prevent, recognize and reverse overdose. #NaiontalFetanylAwareness Day
Six Facts About Fentanyl:
- Illicit fentanyl is being used to make fake prescription pills and is also found in common street drugs, like cocaine, heroin, Methylenedioxymethamphetamine (MDMA), commonly known as ecstasy (tablet form); and molly or mandy (crystal form).
- Often consumed unknowingly by users, illicit fentanyl is driving the recent increase in U.S. overdose deaths.
- Fake pills have been found in all 50 states. Assume any prescription pill you see online is fake, including Oxy, Percocet, Adderall and Xanax.
- Fake pills are the main reason fentanyl-involved deaths are fastest growing amongst youth.
- Fentanyl is involved in more American youth deaths than heroin, meth, cocaine, benzos, and RX drugs COMBINED.
- Fentanyl is involved in more deaths of Americans under 50 than any other cause of death, including heart disease, cancer, homicide, suicide, and other accidents.
Help Spread the Word.
• Talk to your patients and have an open dialogue with your family and friends. Ask questions about their awareness of fentanyl in fake pills and street drugs and outline steps for how they can protect themselves.
• Know the signs of an overdose and be prepared to call 911.
• Locate Naloxone (Narcan) near you and learn how to administer it. Access the Great Plains Naloxone Training (details below).
• Post about the issue on social media; use the hashtag #NationalFentanylAwarenessDay. Access the toolkit.
However, there is hope for saving lives with the use of Naloxone, a medication that can reverse opioid overdoses.
Great Plains QIN Naloxone Training: Save a Life
Naloxone is a medication that can reverse overdose by fentanyl and other opioids, such as heroin, morphine and oxycodone. It can very quickly restore normal respiration to a person whose breathing has slowed or stopped as a result of overdosing. In March 2023, the FDA approved over the counter sales of naloxone. If you or someone you know is at increased risk for opioid overdose, you should carry naloxone and keep it at home.
To help educate the public on how to administer Naloxone, a training video has been created for anyone who is interested in learning more. The video covers the signs and symptoms of an opioid overdose, different administration techniques, and Good Samaritan Laws in North Dakota and South Dakota.
“We all have a moral obligation to be prepared to administer naloxone in the event of an overdose. Our goal in offering this video is to prepare anyone who wants to save a life. Watching this video will help you feel comfortable with administering naloxone in an emergency. The risk of being unprepared in the event of an opioid overdose can result in loss of life. The risk of giving naloxone when it may not be needed with an unresponsive individual is negligible,” shared Carrie Sorenson, PharmD, Great Plains Quality Improvement Advisor.
Want more information about opioids? Listen to our Podcast I Q-Tips For Your Ears
Episode 7 – The Truth About Opioids: Opioids are medications prescribed by providers to treat persistent or severe pain. More than two million Americans misuse opioids and more than 90 Americans die every day from opioid overdose. Who is impacted and what can you or your community do to help reduce opioid misuse? Take a few minutes to listen and learn more.